Can You Overdose on Sleeping Pills?
Newer prescription sleep aids like Ambien and Lunesta were created with the hope of making safer sleep medications. Unfortunately, over the course of the last 20 years, the rate of death related to non-benzodiazepine hypnotics and medications like gabapentin has increased.
Overdosing on sleeping pills is more likely to happen if combined with other drugs or alcohol, called polysubstance abuse. Accidental overdoses can also happen if too much of a medication is taken, leading to excessive sedation or other symptoms. In this case, you may be too tired or sleeping too hard to get help. Possible side effects can include slow breathing, decreased heart rate and impaired cognitive function (confusion or altered mental status). In severe cases, this can lead to overdose, coma and death.
Can You Die From Sleeping Pills?
In short, yes, you can die from taking sleeping pills. This is most likely to happen if too many pills are taken at once or if combined with other medications or alcohol. Sleeping pills were the second most common type of medication to cause adult poisoning in 2019. Some individuals may have taken excessive doses of sleeping pills intentionally in an attempt to take their own lives. If you or a loved one is experiencing suicidal thoughts or tendencies, call the National Suicide Prevention Hotline at 1-800-273-8255.